Life-Threatening Spontaneous Retroperitoneal Hemorrhage Associated with Acenocoumarol Anticoagulation in a Young Patient with a Mechanical Aortic Valve: A Case Report.
Mohamed Omar Hassan, Hassan Omar Hersi, Nasra Mohamud Hilowle, Ahmed Elmi Abdi
{"title":"Life-Threatening Spontaneous Retroperitoneal Hemorrhage Associated with Acenocoumarol Anticoagulation in a Young Patient with a Mechanical Aortic Valve: A Case Report.","authors":"Mohamed Omar Hassan, Hassan Omar Hersi, Nasra Mohamud Hilowle, Ahmed Elmi Abdi","doi":"10.2147/IMCRJ.S623300","DOIUrl":null,"url":null,"abstract":"<p><strong>Background: </strong>Spontaneous retroperitoneal hemorrhage is an uncommon but potentially fatal complication of anticoagulant therapy. Management is particularly difficult in patients with mechanical heart valves because urgent reversal must be balanced against the risk of valve thrombosis and systemic embolism.</p><p><strong>Case presentation: </strong>A 24-year-old man with a mechanical aortic valve receiving acenocoumarol presented with severe abdominal pain, abdominal distension, and syncope. Hemoglobin was 4 g/dL, serum creatinine was 2.5 mg/dL, and the international normalized ratio was 15. Contrast-enhanced computed tomography showed a large left perinephric retroperitoneal hematoma extending into the left iliopsoas muscle and pelvis, without hemoperitoneum or active contrast extravasation. Acenocoumarol was stopped, and he received intravenous vitamin K, fresh frozen plasma because prothrombin complex concentrate was unavailable, packed red blood cells, and intensive monitoring. He improved without invasive intervention, and anticoagulation was cautiously reintroduced after clinical and radiological stabilization.</p><p><strong>Conclusion: </strong>Spontaneous retroperitoneal hemorrhage should be considered in anticoagulated patients with abdominal or flank pain, syncope, unexplained anemia, hypotension, or acute kidney injury. Prompt diagnosis, urgent reversal, and individualized anticoagulation resumption are essential.</p>","PeriodicalId":14337,"journal":{"name":"International Medical Case Reports Journal","volume":"19 ","pages":"623300"},"PeriodicalIF":0.7000,"publicationDate":"2026-08-13","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://www.ncbi.nlm.nih.gov/pmc/articles/PMC13480441/pdf/","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"International Medical Case Reports Journal","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.2147/IMCRJ.S623300","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"2026/1/1 0:00:00","PubModel":"eCollection","JCR":"Q3","JCRName":"MEDICINE, GENERAL & INTERNAL","Score":null,"Total":0}
引用次数: 0
Abstract
Background: Spontaneous retroperitoneal hemorrhage is an uncommon but potentially fatal complication of anticoagulant therapy. Management is particularly difficult in patients with mechanical heart valves because urgent reversal must be balanced against the risk of valve thrombosis and systemic embolism.
Case presentation: A 24-year-old man with a mechanical aortic valve receiving acenocoumarol presented with severe abdominal pain, abdominal distension, and syncope. Hemoglobin was 4 g/dL, serum creatinine was 2.5 mg/dL, and the international normalized ratio was 15. Contrast-enhanced computed tomography showed a large left perinephric retroperitoneal hematoma extending into the left iliopsoas muscle and pelvis, without hemoperitoneum or active contrast extravasation. Acenocoumarol was stopped, and he received intravenous vitamin K, fresh frozen plasma because prothrombin complex concentrate was unavailable, packed red blood cells, and intensive monitoring. He improved without invasive intervention, and anticoagulation was cautiously reintroduced after clinical and radiological stabilization.
Conclusion: Spontaneous retroperitoneal hemorrhage should be considered in anticoagulated patients with abdominal or flank pain, syncope, unexplained anemia, hypotension, or acute kidney injury. Prompt diagnosis, urgent reversal, and individualized anticoagulation resumption are essential.
期刊介绍:
International Medical Case Reports Journal is an international, peer-reviewed, open access, online journal publishing original case reports from all medical specialties. Submissions should not normally exceed 3,000 words or 4 published pages including figures, diagrams and references. As of 1st April 2019, the International Medical Case Reports Journal will no longer consider meta-analyses for publication.